advertisement

Side Effect of Antipsychotic Medication - Tardive Dyskinesia

May 5, 2011 Natasha Tracy

Antipsychotic medications were so named as they were initially used to treat psychosis in disorders like schizophrenia. Antipsychotics include medications like Haldol, Thorazine, Seroquel, Abilify and Zyprexa.

These medications are now being used, more and more, in the treatment of other disorders like bipolar disorder and major depression.

One of the major problems with these medications is a side effect called tardive dyskinesia. Tardive dyskinesia is a disorder involving involuntary muscle spasms and can be (but isn’t always) permanent – even if the medication is discontinued.

How can you and your doctor look for the signs of tardive dyskinesia?

Note: This is a brief overview of tardive dyskinesia. See here for more details and talk to your doctor.

Tardive Dyskinesia

Tardive dyskinesias are involuntary movements of the tongue, lips, face, trunk, and extremities that occur in patients treated with long-term dopaminergic antagonist [dopamine lowering] medications.

Note this is distinctly different from Parkinson's disease where patients have difficulty moving; those with tardive dyskinesia have trouble not moving.

Tardive dyskinesia can be caused by antipsychotic drug treatment as well as be organic or caused by other types of medications. It’s important to remember newer antipsychotics (called atypical antipsychotics) produce far fewer movement disorders than older antipsychotics. (This is one of the reasons they are frequently prescribed over older medications.)

Noticing any kind of involuntary muscle movement should always be discussed with your doctor.

Detecting Tardive Dyskinesia

Diagnosis of tardive dyskinesia must be done by a professional. One of the ways this can be done is by using the Abnormal Involuntary Movement Scale (AIMS). This scale is designed to help in the early detection and ongoing observation of tardive dyskinesia.

mp900387301

The AIMS scale is designed to be used by a doctor and takes about ten minutes. It’s a very simple test looking for specific involuntary movements. You can find the AIMS scale and instructions for using it here.

If you’re concerned about involuntary muscle movement, I suggest printing off the AIMS information and discussing it with your doctor.

Treating Tardive Dyskinesia

The best thing you can do about tardive dyskinesia is to reduce the chances of getting it in the first place. You can:

  1. Take the minimum effective dose of medication
  2. Take the medication for the minimum amount of time (if possible)
  3. Act on any symptoms as soon as possible

Depending on the cause, the treatment of tardive dyskinesia is typically discontinuation of the antipsychotic medication and trying another. (Other treatments may be used as well.)

Remember

While tardive dyskinesia can seem like a scary side effect, it is much rarer with modern medications. And, as always, any decision about medication changes needs to balance the benefits of treatment versus the side effects. This is a personal decision between you and your doctor and you should never undertake medication changes on your own.

You can find Natasha Tracy on Facebook or @Natasha_Tracy on Twitter.

APA Reference
Tracy, N. (2011, May 5). Side Effect of Antipsychotic Medication - Tardive Dyskinesia, HealthyPlace. Retrieved on 2021, May 6 from https://www.healthyplace.com/blogs/breakingbipolar/2011/05/side-effect-of-antipsychotic-medication-tardive-dyskinesia



Author: Natasha Tracy

Natasha Tracy is a renowned speaker, award-winning advocate and author of Lost Marbles: Insights into My Life with Depression & Bipolar.

Find Natasha Tracy on her blog, Bipolar BurbleTwitter, InstagramFacebook and YouTube.

Drew Lawson
March, 25 2015 at 1:31 am

Sorry for such a late comment. Found this thread just now, only recently learning that tardive is a side effect of my medication.
I was not once warned from anyone, or the pack of metoclopramide (the only effect mentioned was drowsiness). I am a young female who took this medication for virus related nausea. I took it sparsely over the past 2 mobths (6 pills irregularly since january) and I am devastated by this possibility. I should have been informed.

Michele Thomas
July, 2 2014 at 2:23 pm

I have been on750 mg of lithium a lot of years. I had an episode which put me in the hospital. When I came out I was 900 mg. of time release. My body has a very low tolerance, and many problems ensued. My Doctor finally got me switched back to the capsules. Now I am finding my tongue moves constantly and licking my lips. I have spasms where my tongue sticks to the roof of my mouth and my jaw holds it there like a vice. Is this Tardiv Distonia? Would Lithium cause that?

Wishdom
December, 3 2013 at 10:11 pm

The doctors give the drugs that cause these horrible disfiguring disabling symptoms without a thought of the person's future. There should be a law against giving these dangerous drugs. This is gross medical negligence.

Sharon @ Pandamoanium
August, 25 2011 at 1:45 pm

I've had this problem with Lithium! Has that ever been noted before? The arm flailing and constant lip licking has been doing my head in. The last thing I want to find is that it is permanent even after stopping the Lithium.
Thanks for this Natasha. Am loving your work!
Sharon

Natasha Tracy
May, 9 2011 at 7:18 pm

Hi Sara,
I'm sorry to hear about the movement issues and having them turn into a panic attack isn't fun for anyone.
Hopefully he can get to the place where the movements don't bother him or at least don't send him into a panic attack.
I hope this information does help people.
- Natasha

Anushka
May, 8 2011 at 2:04 pm

Thank you for sharing this. I suffer from akathisia when taking most antidepressants and one of the hardest things about dealing with it was the complete ignorance of nurses and doctors. I was told in the ER to "just stop moving" when in fact I was suffering this severe side effect... so the more education on these types of "abnormal" side effects, the better. Thanks again.

Sara Anderson
May, 7 2011 at 4:38 am

Thank you for sharing this great information!
My husband was on Seroquel (they have since taken him off of the medication for other reasons), and he still has perioes of Tardive Dyskinesia which will usually send him into a panic attack. Not a fun experience, but his doctor has given him a medication to help treat this(Benzatopine) though sometimes it still rears its ugly head.
Great informmation. I can see this helping a lot of people who suffer from this not realizing what is going on.
Sara Anderson
www.thebipolarmarriage.com

Natasha Tracy
May, 6 2011 at 8:38 am

Hi Angela,
I'm not an expert in tardive dykinesia, but some of that does sound typical of the disorder but pretty darn severe, especially if it came on suddenly. But this type of drug in children (in my opinion) is pretty unpredictable due to our lack of study data on the population.
Loxapine, for anyone wondering, is one of the older class of antipsychotics more likely to produce this side effect.
And yes, it's really unfortunate you weren't warned ahead of time. It _is_ nice to know these things. Hopefully someone will read this article and not have the same experience.
(Not sure what the Benadryl was for. Is it possible Bob had an allergic reaction to the drug rather than this being a typical side effect? Because that's why someone would generally take Benadryl. That would also explain the sudden onset of symptoms. Just a guess on my part.)
- Natasha

Angela
May, 5 2011 at 1:36 pm

Bob experienced this while taking Loxapine. Apparently his actions mimicked spasms--his neck cramped, causing his head to cock to one side; his jaw locked to one side; he had severe "twitching" in his arms and legs, and he had a very hard time walking. He didn't lose consciousness or anything, but it scared the bejeezus out of him because he didn't know what was happening, and neither did the adult (his father) whose care he was in at the time. Unfortunately, this occurred on a weekend, so we were already in the ER before we were able to speak to his psychiatrist, who advised us to (1) give him Benadryl and (2) d/c the Loxapine. Very frightening and expensive day that could have been avoided had we known what to look for.

Leave a reply